Arkansas, 2020

Tornado and Flash Flooding in Arkansas, January 10 to 11, 2020

January 10 to 11, 2020 · NWS TSA · 11 events in 5 counties and zones

A strong storm system and associated cold front moved into the Southern Plains on the 10th. Unseasonably warm and moist air spread northward from the Gulf of Mexico ahead of this system, resulting in weak to moderate instability developing across eastern Oklahoma and northwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system and associated cold front moved into the Southern Plains on the 10th. Unseasonably warm and moist air spread northward from the Gulf of Mexico ahead of this system, resulting in weak to moderate instability developing across eastern Oklahoma and northwest Arkansas. This instability, combined with very strong wind fields and wind shear, resulted in organized severe thunderstorms. The strongest storms produced large hail up to golfball size, damaging wind, a tornado, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 10, 11:49 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 10, 11:49 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1149 AM CST Fri Jan 10 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to IFR conditions will prevail through the forecast period.
Showers and thunderstorms this afternoon and evening will
trnasition to a wintry mix and eventually snow Saturday morning as
colder air moves into the area behind a cold front. Gusty north
winds will also prevail behind the cold front.

&&

.PREV DISCUSSION... /Issued 1059 AM CST Fri Jan 10 2020/

DISCUSSION...
Showers and thunderstorms are increasing in coverage and intensity
across eastern Oklahoma late this morning. This trend will
continue into the afternoon, with severe storms and possible
tornadoes expected. Have made a few minor changes to afternoon
high temperatures, with the rest of the forecast looking good at
this time.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through late tonight for OKZ049-053-057-058-
     060>063-065>076.

     Winter Storm Watch from late tonight through Saturday morning
     for OKZ054-055-059.

AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....05
Hazardous weather outlook, Jan 10, 1:19 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
119 PM CST Fri Jan 10 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
119 PM CST Fri Jan 10 2020

...Severe Storms This Afternoon and Evening Followed by Winter
Weather Late Tonight and Saturday Morning...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
    RISK...Elevated.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma and Northwest Arkansas.

FLASH FLOOD.
	RISK...Elevated.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late Tonight.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late Evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
An active weather day is underway across eastern Oklahoma and
northwest Arkansas as a strong cold front is poised to move
through the region this afternoon and evening. Thunderstorms are
becoming more widespread across the region early this afternoon,
and a line of thunderstorms will eventually form near or ahead of
the cold front late this afternoon and evening. Severe weather
will continue with the thunderstorms, with the potential for 70
mile an hour wind gusts, a few tornadoes, and large hail to the
size of quarters. The severe weather threat is expected to end by
around midnight. Heavy rainfall is also anticipated across the
region this afternoon into this evening with most of eastern
Oklahoma and northwest Arkansas seeing 1 to 3 inches of rain. Some
locations may see over 6 inches of rain through this evening
which may lead to flash flooding. The river flood threat will also
be on the increase this afternoon and evening.

As cold air spills into the region behind the cold front, a
transition to wintry precipitation will take place with freezing
rain, sleet, and snow all possible late tonight across northeast
Oklahoma. This could lead to slick spots on area roadways.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Winter Weather Potential...High Wind Potential.
SUNDAY...High Wind Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
The wintry precipitation will continue into Saturday across
much of eastern Oklahoma and western Arkansas as cold air
continues to invade the region and an upper level disturbance
moves across the region. Snowfall forecasts currently call
for 1 to 4 inches of snow north and west of Interstate 44
across northeast Oklahoma with 1 to 2 inches of snow across
northwest Arkansas and the rest of northeast Oklahoma. Lighter
snow amounts will be possible across southeast Oklahoma into west
central Arkansas. There will also be a light accumulation of ice
across the area as well. This will likely lead to hazardous
driving conditions across the region. The wintry precipitation is
expected to end Saturday afternoon.

Temperatures on Sunday will be warm enough that any wintry travel
impacts will be relatively short lived.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts of severe weather, heavy
rain, flash flooding, and winter weather. Consider readying plans
to respond to impacts from severe thunderstorms, flooding, and
wintry weather.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 10, 12:38 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1238 PM CST Fri Jan 10 2020

OKZ062-067-070-071-101915-
Muskogee OK-Mayes OK-Wagoner OK-McIntosh OK-
1238 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...SOUTH
CENTRAL MAYES...EASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES
UNTIL 115 PM CST...

At 1238 PM CST, strong thunderstorms were located along a line
extending from near Porter to 5 miles northwest of Oktaha to 5 miles
northwest of Lake Eufaula State Park. Movement was northeast at 50
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Wagoner...
Fort Gibson...                    Checotah...
Haskell...                        Okay...
Porter...                         Oktaha...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Stidham...
Wainwright...                     Summit...
Redbird...                        Jamesville...
Pierce...                         Choska...

This includes Interstate 40 in Oklahoma between mile markers 253 and
262.

A Tornado Watch remains in effect until 600 PM CST for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3618 9528 3598 9526 3597 9528 3593 9527
      3590 9528 3587 9525 3583 9525 3582 9527
      3581 9525 3564 9526 3535 9573 3580 9570
TIME...MOT...LOC 1838Z 216DEG 43KT 3588 9554 3563 9554 3547 9565
Special weather statement, Jan 10, 12:43 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1243 PM CST Fri Jan 10 2020

OKZ071-073-101930-
Pittsburg OK-McIntosh OK-
1243 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND
NORTHWESTERN PITTSBURG COUNTIES UNTIL 130 PM CST...

At 1243 PM CST, a strong thunderstorm was located 5 miles west of
Mcalester, moving north at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Mcalester...                      Eufaula...
Krebs...                          Crowder...
Canadian...                       Indianola...
Hanna...                          Stidham...
Raiford...                        Haywood...
Vivian...                         Arrowhead State Park...
Mcalester Regional Airport...     Scipio...
Arpelar...                        Vernon...

A Tornado Watch remains in effect until 600 PM CST for southeastern
and northeastern Oklahoma.

LAT...LON 3538 9594 3537 9550 3485 9576 3490 9604
TIME...MOT...LOC 1843Z 199DEG 50KT 3494 9586
Special weather statement, Jan 10, 1:59 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
159 PM CST Fri Jan 10 2020

OKZ073-102045-
Pittsburg OK-
159 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITTSBURG COUNTY UNTIL
245 PM CST...

At 159 PM CST, strong thunderstorms were located along a line
extending from 2 miles southwest of Ashland to 2 miles northwest of
Stringtown. Movement was northeast at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Krebs...
Kiowa...                          Savanna...
Alderson...                       Ashland...
Mcalester Regional Airport...     Haywood...
Blanco...                         Pittsburg...
Arpelar...

A Tornado Watch remains in effect until 600 PM CST for southeastern
Oklahoma.

LAT...LON 3467 9588 3468 9589 3468 9609 3485 9609
      3518 9571 3463 9569 3459 9577 3459 9588
TIME...MOT...LOC 1959Z 211DEG 48KT 3475 9610 3449 9608
Local storm report, Jan 10, 3:04 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             TAHLEQUAH               35.92N 94.97W
01/10/2020  E1.75 INCH       CHEROKEE           OK   AMATEUR RADIO

&&

JDS
Local storm report, Jan 10, 3:08 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
308 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TORNADO          7 S TAHLEQUAH           35.81N 94.97W
01/10/2020                   CHEROKEE           OK   NWS EMPLOYEE

            CONFIRMED TORNADO VIA TDS DETECTED IN RADAR DATA.

&&

SJC
Local storm report, Jan 10, 3:35 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     6 WNW CHEROKEE LANDING  35.79N 95.01W
01/10/2020                   CHEROKEE           OK   PUBLIC

            REPORT OF TREE DAMAGE, POSSIBLE ROOF DAMAGE.

&&

JDS

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Benton

When
January 10, 4:10 PM CST
Where
Benton County, 0.68 mi NW of Siloam Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.187, -94.539

Hail, Benton

When
January 10, 4:22 PM CST
Where
Benton County, 2 mi SE of Decatur
Measured
1.75 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
36.309, -94.425

Hail, Benton

When
January 10, 4:24 PM CST
Where
Benton County, 0.47 mi WNW of Siloam Spgs Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.182, -94.488

Hail, Benton

When
January 10, 4:33 PM CST
Where
Benton County, 0.78 mi NNW of Centerton
Measured
1 in hail
Reported by
Public
Coordinates
36.360, -94.286

Flash Flood, Benton

When
January 10, 7:25 PM CST to January 11, 12:15 AM CST
Where
Benton County, 1.46 mi WNW of Bentonville Branch J to 1.5 mi SW of Bentonville Branch J
Cause
Heavy Rain
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
36.335, -94.146

Several vehicles were driven into high water and were stranded.

Flash Flood, Sebastian

When
January 10, 7:32 PM CST to January 11, 12:30 AM CST
Where
Sebastian County, 1.81 mi N of Ft Smith to 2.04 mi E of Mill Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
35.406, -94.414

Several vehicles were driven into high water and were stranded.

Thunderstorm Wind, Franklin

When
January 10, 7:38 PM CST
Where
Franklin County, 0.99 mi NNE of Branch
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.313, -93.942

Strong thunderstorm wind blew down a tree on Highway 41, north of Highway 22.

Tornado, Franklin

When
January 10, 7:45 PM CST to 7:49 PM CST
Where
Franklin County, 1.69 mi SSE of Poping to 2.91 mi S of Webb City
Rating
EF1
Path length
3.9 mi
Path width
400 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
35.426, -93.893

This tornado developed along the leading edge of a line of thunderstorms, south of Highway 96. It moved east-northeast, damaging the roof of a home, destroying several outbuildings, snapping or uprooting numerous trees, and blowing down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Franklin

When
January 10, 7:50 PM CST
Where
Franklin County, 2 mi NNE of Cass
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.707, -93.806

Strong thunderstorm wind blew down trees and power lines, and damaged the roofs of buildings on Highway 23, north of Cass.

Flash Flood, Washington

When
January 10, 7:50 PM CST to January 11, 12:15 AM CST
Where
Washington County, 2.1 mi ESE of Wheeler to 2 mi S of Farmington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.114, -94.213

Portions of several roads were flooded across the county, with at least two swift water rescues conducted.

Flash Flood, Crawford

When
January 10, 9:10 PM CST to January 11, 12:30 AM CST
Where
Crawford County, Van Buren to 1.99 mi WNW of Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Portions of several roadways were flooded across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865459, 865460, 865461, 865462, 865463, 865464, 865465, 867123, 865466, 865468, 865467.